Alert archive / New Mexico / Flash Flood Warnings in 2016
Flash Flood Warning 41, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 29, 2016, 4:02 PM MDT for Torrance County, New Mexico. It was in force for 88 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2016, 4:02 PM MDT (22:02 UTC)
- Expired
- Aug 29, 2016, 5:30 PM MDT
- In force
- 88 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Torrance County, NM
The radar
The Albuquerque radar (KABX), 69 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 4:30 PM MDT | FLASH FLOOD | 4 Ne Tajique, NM | 3-4 FEET OF FLOWING WATER ON HWY 337 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373
WGUS55 KABQ 292202
FFWABQ
NMC057-292330-
/O.NEW.KABQ.FF.W.0041.160829T2202Z-160829T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
402 PM MDT MON AUG 29 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN TORRANCE COUNTY IN CENTRAL NEW MEXICO...
* UNTIL 530 PM MDT
* AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM PRODUCING HEAVY RAIN BETWEEN CHILILI AND
TORREON...INCLUDING THE EASTERN MOST PORTIONS OF THE DOG HEAD BURN
SCAR. RADAR INDICATES AT LEAST 2 INCHES OF RAINFALL HAS FALLEN
ALONG COUNTY ROADS A015...A018...A019...AND A020. FLASH FLOODING
IS LIKELY.
THIS WILL IMPACT THE DOG HEAD FIRE BURN SCAR INCLUDING BUT NOT
LIMITED TO CANON DEL PINO...CANON DE LA PERRA AND CANON DE
TAJIQUE...AND HIGHWAY 337.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3469 10620 3472 10633 3487 10626 3487 10614
$$
342 follow-up statements
981 WGUS75 KABQ 292249 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 449 PM MDT MON AUG 29 2016 NMC057-292330- /O.CON.KABQ.FF.W.0041.000000T0000Z-160829T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TORRANCE- 449 PM MDT MON AUG 29 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR NORTHWESTERN TORRANCE COUNTY... AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH LIGHT TO MODERATE RAIN CONTINUING BETWEEN CHILILI AND TAJIQUE...INCLUDING THE EASTERN MOST PORTION OF THE DOG HEAD BURN SCAR. FLASH FLOODING HAS BEEN REPORTED ALONG HIGHWAY 337. THREE TO FOUR FEET OF WATER IS RUSHING OVER THE ROADWAY. DO NOT DRIVE INTO THESE WATERS! PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3469 10620 3472 10633 3487 10626 3487 10614 $$ 34
585 WGUS75 KABQ 292330 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 530 PM MDT MON AUG 29 2016 NMC057-292338- /O.EXP.KABQ.FF.W.0041.000000T0000Z-160829T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TORRANCE- 530 PM MDT MON AUG 29 2016 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN TORRANCE COUNTY WILL EXPIRE AT 530 PM MDT... THE HEAVY RAIN HAS SUBSIDED...HOWEVER RUNOFF MAY CONTINUE TO POSE PROBLEMS INTO THE EVENING. FOR THOSE INTERESTED IN TRAVELLING ALONG HIGHWAY 337 THIS EVENING...CHECK NMROADS.COM BEFORE VENTURING OUT. LAT...LON 3469 10620 3472 10633 3487 10626 3487 10614 $$ 34
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:38 PM MDT, 24 minutes earlier.
Area forecast discussion, Aug 29, 3:38 PM MDT, 24 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 338 PM MDT MON AUG 29 2016 .SYNOPSIS... An upper level low pressure system weakening over New Mexico will still continue to generate showers and thunderstorms through late tonight. The heaviest rainfall is expected over the eastern plains. Southerly flow will increase over the state Tuesday through Friday as high pressure over the lower Mississippi river valley moves west into Texas. This will allow for a potential significant increase in the coverage of thunderstorms with heavy rainfall. A drying and warming trend is possible by the weekend. && .DISCUSSION... The center of upper level low pressure along the NM/CO border is weakening and drifting westward. A well-defined axis of moisture extends from this low southward to a remnant convective cluster north of Puerto Vallarta. Low level winds have shifted to the southeast and are advecting deeper moisture westward into central NM, as evidenced by gap winds at KABQ and increasing dewpoints. As was mentioned on previous discussions, abundant cloud cover and cool temps have limited instability across the plains today, and storm coverage is very slow to develop. Near-term high res guidance is still very bullish with developing an axis of very heavy rainfall tonight across southeast NM. Not all guidance members agree on this area of rainfall so confidence is just not high enough to support a Flash Flood Watch. However, the evening/overnight shift will need to monitor closely. For now, have likely/definite POPs in the area and mention heavy rainfall in weather grids. Tuesday through Friday will feature upper level high pressure over the lower MS river valley drifting westward toward NM. Models are still not in good agreement on how the tropical disturbance over MX will shift northward along the western periphery. The GFS is still very wet Wednesday through Friday for central and western NM. The NAM remains focused over eastern NM Wednesday and the ECMWF is wet for southern NM. Essentially went with a blend of the guidance and coordinated boundaries with surrounding forecast offices. Will continue to mention the locally heavy rainfall to account for lack of greater confidence. There is still no improvement in extended forecast guidance with respect to the approaching trough from the west by the weekend. The GFS indicates much drier air moving in on rather breezy southwest flow. This would allow for stronger diurnal temperature swings with min temps quite chilly across the north and west. The ECMWF solution is again out of phase with respect to storm coverage. Will show a slow decrease in storm coverage through this period. Guyer && .FIRE WEATHER... Moisture will be be most abundant for much of the week across the east half of the state and, at least from tonight into Wed, it looks like that region will see the most significant rainfall from waves of showers and thunderstorms. There should be some increase in showers and storms west half Tue and Wednesday, but overall wetting rain footprint size and actual amounts will mostly be greater east than west. That may change Thu when the west may be the more favored area, though not all fcst models agree on that just yet. As much as 2 to 4 inches of rain may tally up through Thu or Fri across primarily the southeast third of the fcst area. Even very locally up to 5 inches or so may be realized at just a few spots there. Elsewhere in the east amounts through the aforementioned time period should reach a minimum of three quarters of an inch to an inch on the low end of the range to nearly 3 inches on the high end. Western locales will see considerably lover amounts overall, also with less overall coverage, at least through Wed. While little precip is forecast for the far northwest corner of NM through Wed, nighttime RH recoveries will range from good to very good while elsewhere in the very good to excellent range. This general trend should continue into at least Fri if not Sat night. Wind speeds will be in the light to at most moderate range with the exception of the usual stronger but relatively brief thunderstorm outflows. the one exception to this scenario will be some locally strong easterly gap winds below canyons into the Rio Grande Valley between roughly 6 pm and 1 am tonight and to a lesser degree again Tue night. Fairly high RH levels will preclude any critical fire wx conditions. Haines values are expected to be mostly at 3 or less through at least Sat. Ventilation values will range from poor to fair through Thu with some patchy good rates mainly west. Rates will improve thereafter through the weekend. 43 && .AVIATION... 18Z TAF CYCLE Quite moist across roughly east half of NM through the fcst period and beyond as SHRA and TSRA slowly increase there through much of this aftn. Some spotty MVFR conditions likely with the heavier cells across the east with even some overnight IFR conditions possible there as well. KLVS and KTCC have highest risk of convective impact before 21z, though some risk thereafter as well. KROW seeing increasing impact after 21Z. Also with east gap winds trying to push into portions of Rio Grande Valley this aftn isolated to widely scattered SHRA and TSRA are fairly likely to develop, thus KABQ/KAEG and KSAF also have some potential for convective impacts, though should remain in VFR range. East gap wind to increase markedly after 00z. Some higher based storms also to west of the Rio Grande, but activity will be more sparse and least activity is expected in far northwestern parts of the state. Any storms will be capable of heavy downpours reducing visibility and ceilings along with gusty downburst winds, especially central and east NM. Also brief mt obscurations possible. 43 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 55 83 58 82 / 10 10 10 20 Dulce........................... 44 78 48 78 / 30 30 20 40 Cuba............................ 47 69 49 70 / 40 30 30 50 Gallup.......................... 45 77 51 77 / 10 20 30 20 El Morro........................ 44 71 47 71 / 20 30 30 30 Grants.......................... 47 75 50 74 / 20 30 30 30 Quemado......................... 50 76 51 76 / 20 30 40 50 Glenwood........................ 62 84 59 82 / 20 30 30 50 Chama........................... 44 71 44 71 / 50 40 30 50 Los Alamos...................... 52 71 52 71 / 50 40 40 30 Pecos........................... 50 70 51 70 / 50 40 40 60 Cerro/Questa.................... 48 71 47 71 / 60 40 40 50 Red River....................... 40 62 41 62 / 60 50 50 60 Angel Fire...................... 36 67 38 67 / 60 50 50 60 Taos............................ 47 73 45 73 / 40 30 30 30 Mora............................ 49 67 48 67 / 60 40 50 60 Espanola........................ 56 76 53 77 / 30 30 30 30 Santa Fe........................ 53 69 52 69 / 40 30 40 50 Santa Fe Airport................ 53 74 53 74 / 30 30 30 40 Albuquerque Foothills........... 57 76 58 74 / 40 30 40 40 Albuquerque Heights............. 59 79 59 77 / 30 30 40 40 Albuquerque Valley.............. 59 82 60 79 / 30 30 30 30 Albuquerque West Mesa........... 58 80 59 78 / 30 30 40 30 Los Lunas....................... 56 81 58 78 / 30 30 30 40 Rio Rancho...................... 57 80 58 78 / 30 30 40 40 Socorro......................... 59 82 60 78 / 30 30 30 40 Sandia Park/Cedar Crest......... 53 71 54 70 / 50 50 50 50 Tijeras......................... 54 74 55 73 / 40 40 40 50 Moriarty/Estancia............... 51 72 53 71 / 50 40 40 40 Clines Corners.................. 50 70 52 70 / 60 40 40 40 Gran Quivira.................... 52 72 54 71 / 40 40 30 50 Carrizozo....................... 58 77 58 76 / 40 40 40 50 Ruidoso......................... 50 69 52 65 / 70 70 70 60 Capulin......................... 52 72 51 74 / 50 40 30 50 Raton........................... 52 76 51 77 / 60 40 30 40 Springer........................ 53 76 53 76 / 50 40 30 40 Las Vegas....................... 49 72 50 71 / 70 40 30 50 Clayton......................... 58 78 57 78 / 60 60 40 40 Roy............................. 56 73 55 73 / 50 40 30 40 Conchas......................... 62 77 61 77 / 50 60 30 40 Santa Rosa...................... 59 77 60 77 / 50 50 50 50 Tucumcari....................... 61 80 61 80 / 80 60 50 50 Clovis.......................... 61 78 60 80 / 90 60 50 50 Portales........................ 63 77 62 79 / 90 60 50 50 Fort Sumner..................... 62 75 62 75 / 70 60 50 50 Roswell......................... 64 76 64 77 / 80 60 60 60 Picacho......................... 57 71 58 73 / 70 60 60 60 Elk............................. 54 67 55 69 / 70 70 70 60 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 29, 5:51 AM MDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 551 AM MDT MON AUG 29 2016 NMZ501>540-301200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 551 AM MDT MON AUG 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN...RESULTING IN MINOR FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN TUESDAY...RESULTING IN MINOR FLOODING. MORE SIGNIFICANT RAINFALL AMOUNTS ARE POSSIBLE BETWEEN THE SOUTH CENTRAL MOUNTAINS AND THE TEXAS BORDER WHERE LOCALIZED FLASH FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 11
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:42 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 2 hr |
| Aug 29, 1:59 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 91 min |
| Aug 29, 3:35 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 85 min |
| Aug 29, 3:41 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 2 hr |
| Aug 29, 3:46 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 119 min |
| Aug 29, 4:23 PM MDT | Areal Flood Advisory | ABQ | Torrance | 112 min |
| Aug 29, 5:39 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 111 min |
Nearby
Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.